Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 8, NWS Newport/Morehead City, NC

July 11, 1995Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 11, 1995, 5:51 PM EDT for Carteret County, North Carolina. It was in force for 39 min.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 5:51 PM EDT (21:51 UTC)
Expired
Jul 11, 1995, 6:30 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 33 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 112147
TORMHX
NCC031-112230-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
551 PM EDT TUE JUL 11 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO AND SPECIAL MARINE WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...EASTERN CARTERET COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
AT 548 PM...SPOTTERS INDICATED A POSSIBLE TORNADO ABOUT 7 MILES
NORTHWEST OF ATLANTIC NEAR LONG BAY. THE TORNADO WAS MOVING EAST AROUND
15 MILES AN HOUR AND WILL MOVE INTO THE SOUTHERN PAMLICO SOUND NEAR
CEDAR ISLAND BY 615 PM.
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER IN A CLOSET OR BASEMENT NOW!
ABANDON AUTOMOBILES FOR SHELTER IN A STURDY BUILDING...CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:15 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SRVICE NEWPORT NC
215 PM EDT TUE JUL 11 1995

WK CNVRGNC EVDNT ON 17Z SFC ANAL AND IN NE ON ADAP. OUTFLO FRM THIS
AM'S ACTVTY NO EVIDNT ON SFC ANAL OR ADAP...BUT CAN BE SEEN ON SAT
PIX AND 88D AS TSTMS THIS AFTN.  DCRSD STBLTY EVIDNT AFT TSTMS MOVD
THRU THIS MORN HAS REBNDD AGN FOR DCNT AFTN INSTBLTY. MSTR STL QUITE
EVDNT. AND BNDRS ABND. SHUD ONLY BE A MATTER OF TM. BLV BEST CHCS IN
SE AND NE THIS AFTN. 4-7H MEAN FLO WL PUSH TSTMS TO SSE THIS EVE.
S/WV EVDNT ON SAT PIX TO SWING THRU TNGT AND SHUD KP ACTVTY GOING
DURNG THE NGTTM HRS.

AFT THIS S/WV SWINGS THRU TNGT THIS WL ALLW HI PRES TO DOMINATE THE
AREA INTO EFP. WK LO LVL GRAD FOR VRBL WNDS...WL INCRS SUM THU AS
SFC HI BLDS TO OUR E. WUDNT RULE OUT ANY ACTVTY IN XTNDD PD AS LO
LVL FLO TURNS MR ELY.    CGG-G

.MHX...NONE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:17 AM EDTSevere Thunderstorm WarningMHXGreene43 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.